Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 285, NWS North Platte, NE

July 17, 2009Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2009, 5:43 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 5:43 PM MDT (23:43 UTC)
Expired
Jul 17, 2009, 6:30 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172343
SVRLBF
NEC029-135-180030-
/O.NEW.KLBF.SV.W.0285.090717T2343Z-090718T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM MDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHWESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 630 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VENANGO...OR 15 MILES SOUTHWEST OF GRANT...AND MOVING SOUTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMAR BY 605 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4038 10206 4077 10205 4076 10185 4038 10183
TIME...MOT...LOC 2344Z 359DEG 31KT 4074 10199

$$

SPRINGER
3 follow-up statements
000 
WWUS53 KLBF 180003
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM MDT FRI JUL 17 2009

NEC029-135-180030-
/O.CON.KLBF.SV.W.0285.000000T0000Z-090718T0030Z/
PERKINS NE-CHASE NE-
603 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN CHASE AND SOUTHWESTERN PERKINS COUNTIES...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LAMAR...OR 18 MILES WEST OF IMPERIAL...MOVING SOUTH AT
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 6 MILE MARKER 10 BY 610 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4038 10206 4077 10205 4076 10185 4038 10183
TIME...MOT...LOC 0003Z 354DEG 29KT 4060 10195

$$

SPRINGER
000 
WWUS53 KLBF 180017
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT FRI JUL 17 2009

NEC135-180028-
/O.CAN.KLBF.SV.W.0285.000000T0000Z-090718T0030Z/
PERKINS NE-
617 PM MDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PERKINS COUNTY IS
CANCELLED...

LAT...LON 4070 10205 4070 10185 4038 10183 4038 10206
TIME...MOT...LOC 0018Z 358DEG 24KT 4055 10197

$$

NEC029-180030-
/O.CON.KLBF.SV.W.0285.000000T0000Z-090718T0030Z/
CHASE NE-
617 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN CHASE COUNTY...

AT 616 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR LAMAR...OR 17 MILES EAST OF HOLYOKE...
MOVING SOUTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN CHASE COUNTY AT 630 PM MDT

LAT...LON 4070 10205 4070 10185 4038 10183 4038 10206
TIME...MOT...LOC 0018Z 358DEG 24KT 4055 10197

$$

SPRINGER
000 
WWUS53 KLBF 180027
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM MDT FRI JUL 17 2009

NEC029-180037-
/O.EXP.KLBF.SV.W.0285.000000T0000Z-090718T0030Z/
CHASE NE-
627 PM MDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHASE COUNTY WILL
EXPIRE AT 630 PM MDT...

A SEVERE THUNDERSTORM WARNING CONTINUES FOR EXTREME SOUTHWEST CHASE 
COUNTY UNTIL 7 PM MDT.

LAT...LON 4070 10205 4070 10185 4038 10183 4038 10206
TIME...MOT...LOC 0027Z 358DEG 24KT 4049 10197

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:41 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 2:41 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT FRI JUL 17 2009

.SYNOPSIS...
AT H5 RIDGE OVER WESTERN CONUS AND A STRONG UPPER LOW OVER THE
GREAT LAKES. AT THE SURFACE HIGH PRESSURE OVER THE NORTHERN PLAINS.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT IN NEAR TERM AND HAVE GONE WITH A BLEND.
IN WESTERN NEBRASKA WITH ONGOING PRECIPITATION AND NEW CELLS
DEVELOPING OVER EASTERN WYOMING AND THE NEBRASKA PANHANDLE WILL
KEEP SCATTERED PRECIPITATION OVER WESTERN ZONES WEST OF A BROKEN
BOW TO MERRIMAN LINE. MU CAPES MOISTURE AND UPSLOPE WILL FAVOR
SOUTHWEST ZONES FOR SEVERE WEATHER INTO THE EARLY EVENING. THEN
TRW CONTINUING INTO SATURDAY MORNING. HAVE DROPPED OVERNIGHT LOWS
OVER NORTH CENTRAL INTO THE UPPER 40S ALONG WITH MAV GUIDANCE.
SATURDAY WILL BE SIMILAR SETUP TO TODAY WITH FAVORABLE CONDITIONS
FOR THUNDERSTORMS TO THE SOUTHWEST. TEMPERATURES TO BE SLIGHTLY
WARMER AS H5 RIDGE BUILDS EAST INTO THE NORTHERN HIGH PLAINS.
SUNDAY INTO MONDAY A WARM FRONT LIFTS TO THE NORTHEAST OVER THE
FORECAST AREA. HAVE RETAINED SCATTERED PRECIPITATION. MONDAY LOOKS
INTERESTING WITH COLD FRONTAL BOUNDARY JUST TO THE NORTH AND
DROPPING SOUTH DURING PRIME HEATING. HAVE LOWERED TEMPERATURES
BACK INTO THE MID 80S MONDAY AND TUESDAY. NEXT SYSTEM TO APPROACH
THURSDAY FRIDAY TIME FRAME. HAVE LEFT DRY FOR NOW WITH
TEMPERATURES IN THE UPPER 80S LOW 90S.

&&

.AVIATION...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH 08Z
SATURDAY...ALONG AND SOUTHWEST OF A NEARLY STATIONARY FRONT WHICH
EXTENDS FROM CDR TO LXN. MVFR AND ISOLATED IFR ARE EXPECTED IN AND
AROUND ANY THUNDERSTORM ACTIVITY...OTHERWISE VFR SHOULD PREVAIL.
WINDS WILL BE LIGHT AND VARIABLE...BUT LOCALLY GUSTY IN AND AROUND
THUNDERSTORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...TAYLOR
Hazardous weather outlook, Jul 17, 3:31 PM MDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT FRI JUL 17 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-182145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
431 PM CDT FRI JUL 17 2009 /331 PM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
WEST OF A LINE FROM OCONTO...TO ARNOLD...TO RUSHVILLE. A FEW OF
THE STORMS MAY BE SEVERE...WITH LARGE HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY THROUGH
TUESDAY...AS HIGHER HUMIDITY LEVELS MOVE BACK INTO THE REGION
FROM THE SOUTH. THE TIME FRAME FOR THUNDERSTORMS TO BE THE MOST
NUMEROUS AND POSSIBLY SEVERE WILL BE MONDAY AFTERNOON AND MONDAY
NIGHT...AS A COLD FRONT AND UPPER LEVEL DISTURBANCE PASS THROUGH
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS WESTERN NEBRASKA TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Jul 17, 4:59 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
559 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             LEWELLEN                41.33N 102.14W
07/17/2009  M2.50 INCH       GARDEN             NE   PUBLIC

            PUBLIC MEASURED 2 1/2 INCH HAIL IN THE TOWN OF LEWELLEN.

&&

SJACOBS
Local storm report, Jul 17, 5:17 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             4 SE LEWELLEN           41.29N 102.09W
07/17/2009  E1.25 INCH       GARDEN             NE   PUBLIC

            PUBLIC REPORTED HAIL UP TO THE SIZE OF HALF DOLLARS AT
            APPROXIMATELY 550 PM CDT.

&&

SJACOBS
Local storm report, Jul 17, 5:18 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             5 SW BRULE              41.04N 101.96W
07/17/2009  M0.88 INCH       KEITH              NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 17, 5:22 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 E BIG SPRINGS         41.06N 102.06W
07/17/2009  M1.00 INCH       DEUEL              NE   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED QUARTER SIZE HAIL FROM STORM.

&&

SJACOBS
Local storm report, Jul 17, 5:30 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             6 N BRANDON             41.11N 100.37W
07/17/2009  E1.00 INCH       LINCOLN            NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 17, 5:33 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
633 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             7 N BRANDON             40.90N 101.93W
07/17/2009  E1.00 INCH       PERKINS            NE   PUBLIC

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:42 AM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant32 min
Jul 17, 4:02 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins58 min
Jul 17, 8:15 AM MDTSevere Thunderstorm WarningLBFLincoln45 min
Jul 17, 8:46 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln44 min
Jul 17, 9:06 AM MDTSevere Thunderstorm WarningLBFArthur, Keith39 min
Jul 17, 9:31 AM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins44 min
Jul 17, 9:40 AM MDTSevere Thunderstorm WarningLBFFrontier50 min
Jul 17, 9:44 AM MDTSevere Thunderstorm WarningLBFKeith46 min
Jul 17, 9:45 AM MDTSevere Thunderstorm WarningLBFHayes, Lincoln45 min
Jul 17, 10:13 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
Jul 17, 10:20 AM MDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 10:46 AM MDTSevere Thunderstorm WarningLBFArthur, Keith44 min
Jul 17, 10:57 AM MDTSevere Thunderstorm WarningLBFHayes33 min
Jul 17, 10:58 AM MDTSevere Thunderstorm WarningLBFChase, Perkins47 min
Jul 17, 11:05 AM MDTSevere Thunderstorm WarningLBFHayes, Lincoln40 min
Jul 17, 11:26 AM MDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Jul 17, 11:39 AM MDTSevere Thunderstorm WarningLBFChase51 min
Jul 17, 12:05 PM MDTSevere Thunderstorm WarningLBFChase, Perkins40 min
Jul 17, 12:43 PM MDTSevere Thunderstorm WarningLBFChase47 min
Jul 17, 2:55 PM MDTSevere Thunderstorm WarningLBFArthur, Grant50 min
Jul 17, 3:24 PM MDTSevere Thunderstorm WarningLBFArthur, Garden51 min
Jul 17, 3:43 PM MDTSevere Thunderstorm WarningLBFArthur, Keith47 min
Jul 17, 4:07 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith38 min
Jul 17, 4:42 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith48 min
Jul 17, 5:11 PM MDTSevere Thunderstorm WarningLBFPerkins49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.